Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 187, NWS Wichita, KS

July 1, 2004Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 1, 2004, 5:29 PM CDT for Kingman County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 5:29 PM CDT (22:29 UTC)
Expired
Jul 1, 2004, 6:30 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Kingman County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 012229
SVRICT
KSC095-012330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 630 PM CDT.

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST
  OF KINGMAN TO 2 MILES WEST OF ZENDA...OR ALONG A LINE EXTENDING
  FROM 28 MILES SOUTHWEST OF HUTCHINSON TO 18 MILES NORTHEAST OF
  MEDICINE LODGE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR KINGMAN AROUND 530 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY UNTIL 630 PM CDT.

LAT...LON 3771 9815 3744 9833 3743 9804 3771 9789

$$

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:36 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 1, 3:36 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT THU JUL 1 2004

.DISCUSSION...

TROPICAL LIKE ACTIVITY WILL CONTINUE TO AFFECT THE REGION THROUGH
FRIDAY NIGHT...OTHERWISE NEXT ROUND OF STORMS COULD MATERIALIZE ON
SUNDAY JULY 4TH WHICH WILL NEED TO BE WATCH CLOSELY GIVEN NUMEROUS
PLANNED OUTDOOR ACTIVITIES.

TONIGHT
LOCAL 12Z SOUNDINGS WERE INDICATING HIGH TROPICAL LIKE MOISTURE OVER
CENTRAL AND EASTERN KS...WITH PWS JUST BELOW 2 INCHES. UPPER LOW
CURRENTLY CENTERED OVER W KS IS EXPECTED TO MOVE VERY SLOWLY TO THE
EAST ACROSS KS TONIGHT. THINGS ARE NOW QUIET OVER SOUTHERN KS THIS
AFTERNOON BUT SOME DECENT BREAKS IN THE CLOUDS WILL ALLOW FOR SOME
RE-DEVELOPMENT GIVEN TROPICAL AIRMASS IN PLACE. 850MB CONVERGENCE
SHOULD ALSO AID IN SOME RE-DEVELOPMENT FOR OUR CWA LATER TONIGHT.
AGAIN HIGH MOISTURE CONTENT IN THE ATMOSPHERE AND LOW CENTROID
STORMS WILL GIVE WAY TO HEAVY DOWNPOURS...LOCALIZED FLOODING IS
POSSIBLE.

FRI-SAT
UPPER LOW WILL CONTINUE ITS VERY SLOW MOVEMENT TO THE EAST ACROSS
KS. SHOULD SEE ANOTHER ROUND OF TROPICAL-LIKE CONVECTION DEVELOPING
DURING THE LATE MORNING HRS WITH ASSOCIATED UPPER SHEAR AXIS.
CENTRAL AND SOUTH CENTRAL KS SHOULD BEGIN TO SEE THE LIGHT AT THE
END OF THE TUNNEL BY FRI AFTERNOON. TEMPS TO WARM A FEW MORE DEGREES
IN WESTERN SECTIONS OF THE CWA AS MORE BREAKS IN THE CLOUDS SHOULD
OCCUR.

SYSTEM FINALLY MOVES EAST OF THE AREA ON SATURDAY WITH TEMPS WARMING
A BIT MORE. WILL STAY CLOSE TO GOING VALUES AS DAMP SOILS WILL KEEP
THINGS IN CHECK. OTHERWISE MODEL UNCERTAINTY IS HIGH COME SATURDAY
NIGHT AS THIS WILL BE A MAJOR FACTOR ON HOW THINGS PLAY OUT FOR
SUNDAY. ETA MODEL HAS A BIG MCS BLOWING UP OVER WESTERN KS LATE
SATURDAY NIGHT AND SHIFTS THIS S INTO S CENTRAL KS...MEANWHILE GFS
HAS THE SAME SIGNAL BUT IT IS SLOWER. IF ETA SOLUTION PANS OUT THEN
THIS WOULD CONTAMINATE POSSIBLE SETUP FOR SUNDAY. AM IN FAVOR OF THE
SLOWER GFS SOLUTION HERE AS CURRENT UPPER LEVEL SYSTEM OVER US NOW
WILL TAKE ITS TIME TO VACATE KS. WATER VAPOR IMAGERY SHOWS SEVERAL
DECENT IMPULSES ROTATING AROUND TROUGH AXIS ALONG THE WEST COAST AND
TIMING OF THESE IMPULSES WILL BE THE KEY.

SUNDAY
THIS COULD BE THE DAY TO WATCH FOR POSSIBLE SEVERE WEATHER ACROSS
THE REGION...BUT ALL WILL DEPEND ON TIMING OF SHORTWAVES THAT ARE
PROGD TO EJECT OUT INTO THE CENTRAL PLAINS. TROPICAL LIKE AIRMASS
FROM CURRENT SYSTEM WILL HANG TOGETHER IN SOME FASHION OVER THE
AREA. IF AMPLE SUNSHINE OCCURS THEN INSTABILITY COULD BECOME QUITE
HIGH. CURRENT THINKING IS THAT STORMS WILL TRY AND FIRE UP OUT WEST
AND MOVE EAST INTO CENTRAL KS BY LATE AFTERNOON.

EXTENDED: MON-THUR
A FRONTAL BOUNDARY COULD STILL BE LURKING IN THE VICINITY ON MONDAY
WITH A CHANCE OF THUNDERSTORMS. THE FRONTAL BOUNDARY WILL THEN SHIFT
INTO SE KS BY EARLY TUESDAY MORNING. THIS FAR OUT IN TIME ITS HARD
TO SAY EXACTLY WHERE THE FRONT WILL BE SITUATED. IF CONVECTION IS
MORE WIDESPREAD IT COULD VERY WELL PUSH THE BOUNDARY SOUTH AND EAST
OF OUR CWA.

OTHERWISE HEADING INTO WED/THUR MODELS ARE ADVERTISING THE STRONG
UPPER LOW THAT IS CURRENTLY SPINNING ITS WHEELS SOUTH OF
ALASKA...VIA WATER VAPOR IMAGERY WILL SLIDE SE INTO ALBERTA BY WED.
THIS WILL CAUSE UPPER RIDGING TO BUILD OVER US A BIT WITH TEMPS
TRYING TO WARM INTO LOWER AND MID 90S. WILL KEEP DRY FORECAST GOING
FOR NOW DURING THIS TIME PERIOD...HOWEVER THERE COULD BE ANOTHER
FRONT THAT MIGHT TRY AND TO MOVE S BACK INTO PICTURE COME LATE
THURSDAY. STILL TOO FAR OUT FOR ANY CONFIDENCE IN DAY 7 POP
INTRODUCTION.

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  83  68  88 /  50  30  10  10
HUTCHINSON      68  83  67  88 /  60  30  10  10
NEWTON          68  82  68  88 /  60  30  10  10
ELDORADO        69  82  68  87 /  50  40  10  10
WINFIELD-KWLD   69  83  68  88 /  60  40  10  10
RUSSELL         67  84  65  90 /  70  20   5  10
GREAT BEND      67  84  66  90 /  70  20   5  10
SALINA          68  82  67  89 /  70  30  10  10
MCPHERSON       68  83  67  88 /  70  30  10  10
COFFEYVILLE     70  80  69  85 /  60  70  50  10
CHANUTE         69  79  69  85 /  60  70  50  10
IOLA            69  79  69  85 /  60  70  50  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

15/JAKUB
Hazardous weather outlook, Jul 1, 5:30 AM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT THU JUL 1 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 AM CDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE VERY
SLOWLY ACROSS THE REGION TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL
AND LOCALIZED FLOODING MAY OCCUR, DUE TO THE VERY SLOW MOVEMENT OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON FRIDAY,
BEFORE PUSHING EASTWARD OUT OF THE AREA FRIDAY NIGHT. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME SUNDAY INTO MONDAY. IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER, SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY
OBSERVED FLOODING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.